Saturday, January 27, 2007

If you were expecting another colourful title then you're out of luck. This author has decided it was a weekday experience only.....though I could well have decided to call it PURPLE Saturday after seeing the deepening colour of Mick's bruise on his elbow.



The problem is caused by a gap between the arm rest and the back of Mick's wheelchair;because Mick's arms are permanently clenched up his elbow falls right into this gap and no amount of padding (either on Mick or the chair)seems to help; and it is impossible to move his elbow forward enough for it to rest on the actual arm rest. It happened this time when we were giving him his kitchen/shower on Monday. Thankfully it doesn't seem to be causing him too much pain as he doesn't wince when I'm washing him

Mick's managed some savoury food the last couple of nights. The fact that I'd cooked roast beef probably helped! Naturally I minced his up small; you may think well if you're mincing it why not just cook minced beef!!!....well I'll tell you...it's just not the same flavour...even minced the cooked roast beef flavour comes through and tastes so much better.

I think it's also helped that in the back of the medicine drawer I found a strip of the Amphotericin Lozenges that Mick originally sucked to combat a sour mouth (caused by the steroids). Since they went off the market he has been prescribed Nystan oral suspension.He is supposed to hold this in his mouth and swill it round for a minute before swallowing but he can't manage to understand/comprehend how to do that so swallows it straight away. I'm sure having a sore mouth is why he isn't managing savoury food as well...savoury food usually being hot. The last couple of days when I've been giving him the lozenges (which he happily sucks) his eating has really improved.

While I'm talking about Mick's drugs I must show you the nifty little gadget that I use for Mick's medicine; it's especially useful when it is getting low in the bottle. Mick has 5mls of Dexamethasone a day which is one teaspoonful.

The little plastic stopper fits into the top of the bottle; then I put the syringe into the hole in the stopper, turn the bottle upside down and syringe out exactly the amount I need. It is so much easier than trying to pour it into a spoon and get the measurement right without spilling any. Also I can then just syringe a small amount into the spoon at a time ; when Mick slurps at it we don't loose so much of the dosage running down his chin or splashing out of the spoon.

It would have been nice to get out and about today. Although it's cold it's a nice sunny day but I want to keep Mick constantly on his ripple mattress for another day; I really want that pressure area to heal a little more before I sit him out of bed again for a long spell or bump him about in his wheelchair on our convoluted pavements. So if I type a rather ga-ga- loony post tomorrow you know that I'm going "STIR CRAZY"!!!!!!!!!

6 visitors have commented:

Audrey said...

I should imagine Mick being on steroids brings added problems as far as keeping his skin healthy and free of sores, says so much about the care and attention you give, glad the bruise doesnt appear to be giving Mick pain, it looks worse than it is perhaps, must be so difficult when it comes to lifting and manouvering him about, it really is a credit to you and Manda

A little ga ga is OK, just hope you make it out soon and you can both enjoy a little fresh air, blow those haversham cowebs away

Dirty Butter said...

It really does seem like there would be some way to pad that gap and keep the padding on. I know what it's like to have to deal with pressure sores and such, so I can understand how upsetting it is to see him bruised like that.

I'm sending a link to this post to several bloggers who might be able to come up with a solution to this chair design problem, if you don't mind.

crpitt said...

Oh dear! that bruise doesn't look good!
How nice was that of dirty butter!
My mum has that nifty gadget for her oramorph, its great!
Will check back tomo for stir craziness, which is one of my mums favourite films!

RUTH said...

Thanks Dirty Butter; it makes it worse that due to the steroids Mick seems to bruise so easily.I remember about a year or so ago being really worried by inexplicable bruises on Mick's arms...it looked like I'd been beating him up!!! Thankfully on one of his RARE visits the doctr said this can happen when taking steroids.
Auds; so gar just at the "ga" stage; waiting for the other "ga" to hit me.

Analia said...

I hope Mick's elbow heals soon dear Ruth. There must be a solution somewhere for the wheelchair, I'll ask my friend who has been in one all her life.

Ga ga? well my friend, you are allowed to have those days, don't you worry about it, we love you anyway!!
xoxoxox

Mousie said...

must be so difficult to check on every little thing...
take care love
Mousie